Optimal redistribution with heterogeneous preferences for leisure
This paper examines the properties of the optimal nonlinear income tax when preferences are quasilinear in leisure and heterogeneous. Individuals differ in their ability and in their preferences for leisure. The government seeks to redistribute income. It can perfectly observe the level of endogenous income but cannot observe either ability or preferences. Theheterogeneity of preferences leads to problems of comparability between individual utilities which challenge the design of redistributive schemes. In particular, we analyze the consequences of adopting a utilitarian socialwelfare function where the government is allowed to give different weights to individuals wih different preferences. Under this particular social objective and given the quasilinearity of preferences, we are able to obtain closed-form solutions for the marginal tax rates and to examine the progressivity of the tax system according to the weights used.
(This abstract was borrowed from another version of this item.)
|Date of creation:|
|Date of revision:|
|Note:||In : Journal of Public Economic Theory, 4(4), 475-498, 2002|
|Contact details of provider:|| Postal: Voie du Roman Pays 34, 1348 Louvain-la-Neuve (Belgium)|
Fax: +32 10474304
Web page: http://www.uclouvain.be/core
More information through EDIRC
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Katherine Cuff, 1998.
"Optimality of Workfare with Heterogeneous Preferences,"
968, Queen's University, Department of Economics.
- Katherine Cuff, 2000. "Optimality of workfare with heterogeneous preferences," Canadian Journal of Economics, Canadian Economics Association, vol. 33(1), pages 149-174, February.
- M. Fleurbaey & F. Maniquet, 1999.
"Optimal income taxation : An ordinal approach,"
THEMA Working Papers
99-43, THEMA (THéorie Economique, Modélisation et Applications), Université de Cergy-Pontoise.
- BOADWAY, Robin & CUFF, Katherine & MARCHAND, Maurice, .
"Optimal income taxation with quasi-linear preferences revisited,"
CORE Discussion Papers RP
1466, Université catholique de Louvain, Center for Operations Research and Econometrics (CORE).
- Boadway, Robin & Cuff, Katherine & Marchand, Maurice, 2000. " Optimal Income Taxation with Quasi-linear Preferences Revisited," Journal of Public Economic Theory, Association for Public Economic Theory, vol. 2(4), pages 435-60.
- Robin Boadway & Katherine Cuff & Maurice Marchand, 1999. "Optimal Income Taxation With Quasi-Linear Preferences Revisited," Working Papers 984, Queen's University, Department of Economics.
- Weymark, John A., 1986. "A reduced-form optimal nonlinear income tax problem," Journal of Public Economics, Elsevier, vol. 30(2), pages 199-217, July.
- Lollivier, Stefan & Rochet, Jean-Charles, 1983. "Bunching and second-order conditions: A note on optimal tax theory," Journal of Economic Theory, Elsevier, vol. 31(2), pages 392-400, December.
- Weymark, John A, 1987. "Comparative Static Properties of Optimal Nonlinear Income Taxes," Econometrica, Econometric Society, vol. 55(5), pages 1165-85, September.
When requesting a correction, please mention this item's handle: RePEc:cor:louvrp:1566. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Alain GILLIS)
If references are entirely missing, you can add them using this form.